Alert archive / California / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 40, NWS Las Vegas, NV
NWS Las Vegas, NV issued this severe thunderstorm warning at Aug 2, 2018, 3:29 PM PDT for San Bernardino County, California. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 2, 2018, 3:29 PM PDT (22:29 UTC)
- Expired
- Aug 2, 2018, 3:55 PM PDT
- In force
- 26 min
- Issued by
- NWS Las Vegas, NV
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County San Bernardino County, CA
The radar
The Las Vegas radar (KESX), 120 km from the middle of the area, began a volume at 22:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 12:00Z, 10.5 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 54 J/kg
- Mixed-layer CIN
- -173 J/kg
- Mixed-layer LCL
- 3279 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- -53 m²/s²
- 0-3 km storm-relative helicity
- -58 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
437 WUUS55 KVEF 022229 SVRVEF CAC071-022315- /O.NEW.KVEF.SV.W.0040.180802T2229Z-180802T2315Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Las Vegas NV 329 PM PDT THU AUG 2 2018 The National Weather Service in Las Vegas has issued a * Severe Thunderstorm Warning for... East central San Bernardino County in southern California... * Until 415 PM PDT. * At 326 PM PDT, a severe thunderstorm was located 17 miles southeast of Essex, moving north at 30 mph. Strong southerly cross winds are expected to impact traffic along Interstate 40 between mile markers 99 and 123 through 345 PM. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs and trees. * Locations impacted include... Essex. This includes Interstate 40 in California between mile markers 99 and 123. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3447 11506 3451 11530 3484 11536 3490 11491 TIME...MOT...LOC 2226Z 191DEG 53KT 3495 11508 HAIL...<.75IN WIND...60MPH $$ JS
1 follow-up statement
705
WWUS55 KVEF 022255
SVSVEF
Severe Weather Statement
National Weather Service Las Vegas NV
355 PM PDT THU AUG 2 2018
CAC071-022304-
/O.CAN.KVEF.SV.W.0040.000000T0000Z-180802T2315Z/
San Bernardino CA-
355 PM PDT THU AUG 2 2018
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL SAN BERNARDINO
COUNTY IS CANCELLED...
The storm near Essex and Interstate 40 which prompted the warning
has weakened below severe limits, and has exited the warned area.
Therefore, the warning has been cancelled.
LAT...LON 3447 11506 3451 11530 3484 11536 3490 11491
TIME...MOT...LOC 2252Z 191DEG 53KT 3537 11498
$$
JSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 2:39 PM PDT, 50 minutes earlier.
Area forecast discussion, Aug 2, 2:39 PM PDT, 50 minutes before
Area Forecast Discussion National Weather Service Las Vegas NV 239 PM PDT Thu Aug 2 2018 .SYNOPSIS... Active convective pattern persists through the next 12 to 18 hours then diminishing moving into the weekend. High pressure will return early next week and persist through much of the week resulting in heat concerns through at least Thursday and possibly into next weekend. && .SHORT TERM...Today through Sunday night. Isolated to scattered showers and thunderstorms continue across many parts of the CWA this afternoon. Impressive 850mb moisture flux into the region combined with modest upper level support and an unstable environment is fueling convection this afternoon that will persist through the evening, if not into the overnight hours. GOES-16 water vapor imagery shows a developing upper level jet feature which will help provide lifting to the already moist and unstable environment over the CWA. Throughout the rest of the afternoon, scattered convection is expected, with PWAT values ranging from 1-1.3 inches in the northern half of the area and increasing up to ~1.7 in the southernmost areas. Strong 2-6 km lapse rates and mixed layer instability will be a concern for frequent cloud to ground lightning and gusty outflow winds over 50 mph could be possible as well as DCAPE values over 1500 j/kg have been noted in RAP mesoanalysis in areas along and south of I-15. These areas should begin to decrease in coverage as we lose heating into the evening, but farther north, activity driven by the jet should continue into the overnight period. The main question will be how quickly this activity will exit east. HREF and other hi-res models clear almost all PoPs out of the area by 12Z Friday, but some synoptic models, namely the Canadian and GFS, linger enough moisture Friday to keep low PoPs in for Mohave and eastern Lincoln and Clark Counties. Decided to keep these low PoPs in the forecast through 00Z Saturday due to this uncertainty. Afterwards, the upper level shortwave clears out the area and PoPs drop to nil. The weekend looks much drier with zonal flow aloft for a brief time before temperatures look to rise into early next week. && .LONG TERM...Monday through Wednesday. The main concern for the upcoming week will be the potential for heat impacts as 12Z guidance is in much better agreement compared to yesterday. Both MEX and ECE guidance suggests temperatures nearing 110+ for the Las Vegas Valley as high pressure returns and drier air dominated the region. The persistent ridging evident in both the ECMWF and GFS means these temperatures would likely persist through the mid-week, and potentially through the next weekend. As a result, the need for special heat products may be on the table should these temperatures continue to be advertised with later model progression. && .AVIATION...For McCarran...Scattered showers and storms have overspread the Las Vegas Valley this afternoon. Gusts with this activity have been primarily between 20 to 30 knots from the south to southwest and a general storm motion towards the northeast is expected to persist. A stronger storm close to the terminal could produce gusts in excess of 35 knots. Activity may persist through 06z with a brief lull between 01z-04z but is not expected to be as intense late tonight as seen this afternoon. Late tonight southwest winds around 10 knots will take over which will become light and variable early Friday morning. Lower coverage of storms is expected on Friday. For the rest of southern Nevada, northwest Arizona and southeast California...Widespread showers and storms have developed this afternoon across most areas. Strong and erratic wind gusts, dangerous lightning, and locally heavy downpours are possible with storm activity. After 00z, storms look to be focused across the southern Great Basin, Clark County, and Mohave County; lingering longest across Mohave County potentially into early Friday morning. Lower coverage of storms is expected on Friday. && .SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report any significant weather or impacts according to standard operating procedures. && SHORT/LONG TERM...Boucher AVIATION...Guillet For more forecast information...see us on our webpage: http://weather.gov/lasvegas or follow us on Facebook and Twitter
In the hours before
Local storm report, Aug 2, 9:34 AM PDT, 5 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE LAS VEGAS NV
934 AM PDT THU AUG 2 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0306 PM FLASH FLOOD 11 WSW DEEP SPRINGS 37.30N 118.16W
08/01/2018 INYO CA LAW ENFORCEMENT
FLOODING WAS REPORTED ON HWY 168 JUST WEST
OF WESTGARD PASS BY CHP. THEY REPORTED THE
ROAD TO BE IMPASSABLE.
&&Local storm report, Aug 2, 1:21 PM PDT, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
121 PM PDT THU AUG 2 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1245 PM TSTM WND GST 2 NW HOOVER DAM 36.03N 114.76W
08/02/2018 M52 MPH CLARK NV MESONET
BOULDER ISLAND HADS SITE REPORTED GUSTS TO
52MPH.
&&
JVLocal storm report, Aug 2, 1:52 PM PDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
152 PM PDT THU AUG 2 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0129 PM TSTM WND GST 2 NE SLOAN 35.95N 115.18W
08/02/2018 M59 MPH CLARK NV MESONET
59 MPH GUST MEASURED IN THE SOUTHERN PART OF
THE LAS VEGAS VALLEY.
&&
JVThe office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 2, 2:58 PM PDT | Severe Thunderstorm Warning | VEF | San Bernardino | 47 min |
| Aug 2, 3:07 PM PDT | Severe Thunderstorm Warning | VEF | San Bernardino | 38 min |
| Aug 2, 3:42 PM PDT | Flash Flood Warning | VEF | Inyo | 3 hr |
Nearby
Severe Thunderstorm Warnings in California, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.